Standard asthma treatments may be complicated by several adverse effects. For instance, p-agonists may cause tachycardia, palpitations, and headaches. Theophylline has a very narrow toxic-therapeutic window, interacts with many medications, and may cause tremors, nausea, and several other ill effects. While systemic corticosteroids have a myriad of adverse effects, including hyperglycemia, growth retardation, hypertension, insomnia, and edema, even inhaled corticosteroids pose risks, including cataracts, thrush, adrenal suppression, and bone loss (162,163). In contrast, the leu-kotriene modifiers continue to have an excellent safety profile and offer the opportunity to minimize dosage and potential risks of many of the aforementioned medications. In the clinical trials leading to the approval of zileuton, zafirlukast, montelukast, and pranlukast, these drugs were very well tolerated and had side-effect profiles similar to those of placebo. The most common adverse effects included headache, dyspepsia, nausea, diarrhea, nonspecific pain, and myalgia (164). Nevertheless, as the number of patients taking these medications has increased, systemic adverse effects have been reported with these medications. For instance, in long-term safety studies of zileuton, approximately 5% of patients receiving the drug had clinically significant increases in transaminases within the first few months of therapy, while only 2% of patients in the usual-care group had an increase. These effects reversed with drug withdrawal, but it is generally felt that patients receiving the drug require monitoring of liver function at the onset of treatment and periodically thereafter (165). This complication does not occur with zafirlukast at the recommended dose of 20 mg twice daily, but it does occur at an appreciable frequency with higher doses. There has been no report of elevated liver function tests with montelukast therapy.
There have been single-case reports of drug-induced lupus (166) and of tubulointerstitial nephritis (167) with some of these drugs, but of most concern is the potential association with the Churg-Strauss syndrome (CSS). Within six months after the release of zafirlukast, eight patients who received the drug for moderate to severe asthma developed eosinophilia, pulmonary infiltrates, cardiomyopathy, and other signs of vasculitis, which are characteristic of CSS (168). All of the patients had discontinued highdose corticosteroid use within three months of presentation, and all developed the syndrome within four months of zafirlukast initiation; the syndrome dramatically improved in each patient upon reinitiation of corticosteroid therapy. Since that report, there have been several similar cases in other patients receiving zafirlukast (169-171), as well as with montelukast (172-175) and pranlukast (176). While many potential mechanisms for this association have been postulated, including increased syndrome reporting due to bias, potential for allergic reaction, and leukotriene imbalance resulting from leukotriene receptor blockade, careful analysis of all reported cases suggests that the CSS developed only in those patients taking leukotriene modifiers who had an underlying eosinophilic disorder that was being masked by corticosteroid treatment and unmasked by leukotriene receptor antagonist-mediated steroid withdrawal, similar to the ''forme fruste'' of CSS (177). Since that time there have been numerous reports of CSS in asthma patients not receiving leukotriene modifiers (178), and overall it appears that there has been no increase in the incidence of CSS and that none of these drugs are directly causative of this rare syndrome. Although physicians must be alert for the signs and symptoms of CSS, particularly in patients with moderate-to-severe asthma in whom corticosteroids are tapered, the leukotriene modifiers remain safe and effective for the treatment of asthma.
Was this article helpful?
Are Headaches Taking Your Life Hostage and Preventing You From Living to Your Fullest Potential? Are you tired of being given the run around by doctors who tell you that your headaches or migraines are psychological or that they have no cause that can be treated? Are you sick of calling in sick because you woke up with a headache so bad that you can barely think or see straight?